Stevens-Johnson Syndrome

December 14, 2010

A 37-year-old man presented to the emergency department with painful, burning, blistering skin lesions. The lesions started 3 days earlier on the face and spread to the trunk and extremities. Ten days before presentation, the patient had received a diagnosis of AIDS.

A 37-year-old man presented to the emergency department with painful, burning, blistering skin lesions (A, B). The lesions started 3 days earlier on the face and spread to the trunk and extremities. Ten days before presentation, the patient had received a diagnosis of AIDS. His CD4+ cell count was 12/μL. He had started therapy for HIV infection; his regimen included prophylaxis against Mycobacterium avium-intracellulare complex infection and Pneumocystis pneumonia. His medications included emtricitabine, lopinavir, azithromycin, and trimethoprim/sulfamethoxazole (TMP/SMX).

On the day the skin lesions appeared, the patient took it upon himself to stop all of these medications except TMP/SMX. Over the next 2 days, new lesions developed. There was oral and conjunctival mucosal involvement but no genital lesions.

Stevens-Johnson syndrome (SJS) was diagnosed, and treatment was begun with oral systemic corticosteroids, intravenous fluids, and aggressive wound care. TMP/SMX was stopped. The patient had no complications, and the lesions healed over the next 2 weeks (C, D).

SJS is a diffuse mucocutaneous eruption. The erythematous or purpuric macules, blisters, and target lesions are associated with fever and mucosal lesions, including stomatitis, conjunctivitis, and urethral inflammation. Hepatic, renal, or GI involvement may also occur.

The majority (75%) of SJS cases can be attributed to medications; lesions develop within 1 to 8 weeks after administration.1 The most common culprits are the sulfonamides, phenytoin, carbamazepine, phenobarbital, lamotrigine, penicillins, and allopurinol.

Sulfonamide-induced allergic reactions occur in 29% to 65% of persons with HIV/AIDS: this compares with a 2% to 4% incidence in the general population.2 The higher incidence in HIV/AIDS may be a result of reactive metabolites (oxidative products) that cannot be reduced fully by glutathione stores. Slow acetylation-metabolism of the sulfonamide leads to reactive toxic metabolites. Oxidation of sulfonamides into nitroso metabolites also can participate in sulfonamide-induced allergic reactions.2

References:

REFERENCES:


1.

Greenberger PA. 8. Drug allergy.

J Allergy Clin Immunol.

2006;117(2 suppl Mini-Primer):S464-S470.

2.

Shear NH, Spielberg SP, Grant DM, et al. Differences in metabolism of sulfonamides predisposing to idiosyncratic toxicity.

Ann Intern Med.

1986;105:179-184.